Two children who presented with symptomatic metabolic acidosis after being put on topiramate (TPM) are reported. The first patient was an 11-year-old male with refractory complex partial epilepsy who was put on TPM for 13 months. He developed hyperventilation 1 week after increasing the dose to 300 mg/day. Arterial blood gas revealed hyperchloraemic metabolic acidosis with partial respiratory compensation: pH 7.36, PCO2 27.2 mmHg, bicarbonate 14.9 mEq/L, base excess -8.9 mmol/L. Hyperventilation and acidosis resolved after administration of sodium bicarbonate and reduction of the dose of TPM. The second patient was a female who developed increasing irritability at age 16 months and 21 months, each time associated with introduction of TPM and resolved promptly upon withdrawal of the drug. Venous blood gas taken during the second episode revealed pH 7.34, PCO2 37.4 mmHg, bicarbonate 20.4 mEq/L, base excess -4.2 mmol/L. The predominant mechanism of TPM-induced hyperventilation involves inhibition of carbonic anhydrase at the proximal renal tubule, resulting in impaired proximal bicarbonate reabsorption. The occurrence of hyperpnoea or mental status change in any patient who is on TPM should prompt an urgent blood gas sampling, with correction of the acid-base disturbances accordingly.